Alert archive / New York / Freeze Watches in 2020
Freeze Watch 2, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze watch at May 10, 2020, 1:48 PM EDT for 16 counties in New York. It took effect at May 11, 2020, 11:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 1:48 PM EDT (17:48 UTC)
- In effect from
- May 11, 2020, 11:00 PM EDT
- Expired
- May 11, 2020, 3:18 AM EDT
- In force
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397 WWUS71 KBUF 101748 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 148 PM EDT Sun May 10 2020 NYZ001>008-010>014-019>021-085-110200- /O.NEW.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 148 PM EDT Sun May 10 2020 ...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures possible in the mid to upper 20s inland, and lower 30s near the lakeshores. * WHERE...All of western and north central New York. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TMA
2 follow-up statements
208 WWUS71 KBUF 110042 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 842 PM EDT Sun May 10 2020 NYZ001>008-010>014-019>021-085-110900- /O.CON.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 842 PM EDT Sun May 10 2020 ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures possible in the mid to upper 20s inland, and lower 30s near the lakeshores. * WHERE...All of western and north central New York. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
078 WWUS71 KBUF 110718 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 318 AM EDT Mon May 11 2020 NYZ012-019>021-085-111530- /O.UPG.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/ /O.NEW.KBUF.FZ.W.0005.200512T0200Z-200512T1400Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 318 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the mid 20s expected. * WHERE...Southern Erie, Wyoming, Chautauqua, Cattaraugus, and Allegany counties. * WHEN...From 10 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ001>008-010-011-013-014-111530- /O.UPG.KBUF.FZ.A.0002.200512T0300Z-200512T1400Z/ /O.NEW.KBUF.FZ.W.0005.200512T0500Z-200512T1400Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Livingston-Ontario- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Geneseo, and Canandaigua 318 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT TUESDAY... * WHAT...Sub-freezing temperatures in the upper 20s expected inland from the immediate lakeshores. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Lewis, Northern Erie, Genesee, Livingston, and Ontario counties. * WHEN...From 1 AM to 10 AM EDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Hitchcock
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze watch went out at May 10, 10:49 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 10, 10:49 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1049 AM EDT Sun May 10 2020 .SYNOPSIS... Temperatures climb to more tolerable levels today, but below normal temperatures will remain with us through the middle of the upcoming week. Low pressure crossing region late tonight into Monday will bring rain showers this afternoon into tonight, then rain and snow on Monday with more late season accumulating snow over the higher terrain of western New York. && .NEAR TERM /THROUGH TONIGHT/... Progressive shortwave currently dropping across the western Great Lakes and its associated sfc low and warm front are heading across the central Great Lakes. Warm advection to the north of the sfc warm front will result in a few rain showers developing by early afternoon across western NY and the Niagara Frontier. Showers will become more widespread later this afternoon as the DPVA from approaching shortwave and stronger warm advection occur. Even with clouds and showers, temps will rise toward 50F, with even some mid or upper 50s possible from the Southern Tier to the Finger Lakes closer to sfc warm front. Rain showers become more widespread tonight and will likely turn into more of a widespread rain after midnight as shortwave moves overhead and deepens further and as attendant sfc low arrives over western NY enhancing low-level convergence. Ptype will be mainly rain for the balance of the night, though winds turning northerly very late tonight and cold air advection may result in snow mixing with rain toward daybreak Monday over the higher terrain of western NY. That trend toward more snow will only continue into Monday morning. Lows tonight mainly mid to upper 30s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Monday morning a mid level trough will be situated directly over the eastern Great Lakes, with a weak surface low nearly vertically stacked beneath the mid level low. DPVA from the mid level trough will act in concert with deformation and frontogenesis on the north and northwest flank of the surface low to produce widespread precipitation Monday morning through early afternoon. Precipitation will then gradually taper off from northwest to southeast during the mid to late afternoon. The temperature structure of the low/mid levels will bring another tricky precip type forecast. Latest model guidance, including the 00Z HREF support the column growing cold enough for several hours of snow Monday morning through early afternoon across much of Western NY. The combination of synoptic scale forcing and increasing northwest upslope flow may support 1-2 inches of accumulation along the spine of the Chautauqua Ridge to the higher terrain of the Boston Hills and Wyoming County. Some wet snow may also mix in across the surrounding lower elevations for a few hours Monday morning. Everything will change back to rain later in the day as the stronger forcing moves off, allowing the column and surface to warm. Most of the precipitation will end by early Monday evening. There may be a brief window of weak lake response southeast of Lake Ontario as 850MB temps drop to around -8C, supporting a few scattered rain and snow showers. This will end overnight as the airmass dries and inversion heights begin to lower. Temperatures will turn colder again, with below freezing lows expected everywhere inland of the immediate lakeshores. Tuesday a strong mid level shortwave and associated surface trough will move across Ontario and Quebec, reaching western New England by evening. This system will be moisture starved, but strong forcing will overcome this to support at least scattered showers during the afternoon and early evening. The best chance will be found across the North Country in closer proximity to the strongest forcing, with a lower chance of showers across Western NY. Temperatures will continue to run well below normal, with highs in the mid to upper 40s in most locations. Any lingering showers will end Tuesday evening. High pressure will build into the Ohio Valley overnight, allowing for gradual clearing across the eastern Great Lakes. Temperatures will not be quite as cold as Monday night, but will still likely drop below freezing inland from the Great Lakes. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High pressure will build into the eastern Great Lakes Wednesday with a return to dry weather and sunshine. Temperatures aloft are still quite cold, but some airmass moderation and sunshine will support highs in the 50s. The pattern will finally start to change for the warmer by late this week. The strong +PNA pattern will quickly break down, replaced by a more zonal west to east flow across the United States. This will allow for a notable warming trend starting Thursday and extending through next weekend. The warm-up will come with increasing rain chances however. A warm front will advance northeast across the region Thursday, supporting increasing chances of showers. Both the GFS and ECMWF then support a boundary laying out in an east-west fashion Thursday night through Friday, bringing ongoing chances of rain. Enough instability may also develop to support a chance of a few thunderstorms as well, especially across southern portions of the area. Latest 00Z model guidance suggests this boundary will be forced south of our area Saturday as high pressure builds into Ontario and Quebec, allowing for dry weather to start next weekend. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Scattered mid clouds will give way to increasing rain showers this afternoon into this evening. Showers will transition to steadier rain late tonight as low pressure system arrives over western NY. Some snow may mix in toward daybreak Monday over the higher terrain of western NY. Despite the increasing chances of rain later today into this evening, conditions will remain VFR. After midnight, expect cigs to deteriorate to lower MVFR or IFR. Vsby will also lower to at least MVFR late tonight, with IFR possible over the higher terrain of western NY. Outlook... Monday...IFR/MVFR in rain and snow, diminishing to a chance of rain and snow in the afternoon. Tuesday through Thursday...Mainly VFR. && .MARINE... West to northwest winds of 15-20 kts and waves 3-4 feet over the eastern ends of Lake Ontario and Lake Erie will diminish steadily this afternoon. Winds and waves will remain below small craft advisory criteria tonight. Winds are expected to freshen Monday from the northwest on the backside of a low pressure system crossing the area. Small craft advisories will be needed for at least portions of both lakes behind the system later Monday into Tuesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/RSH/TMA NEAR TERM...JLA/TMA SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...JLA/TMA MARINE...JLA/TMA
Hazardous weather outlook, May 10, 7:41 AM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 741 AM EDT Sun May 10 2020 NYZ001>006-010>014-019-085-111145- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 741 AM EDT Sun May 10 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Sub freezing temperatures are expected Monday night and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-020-021-111145- Jefferson-Lewis-Cattaraugus-Allegany- 741 AM EDT Sun May 10 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Sub freezing temperatures are expected Monday night and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111145- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 741 AM EDT Sun May 10 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.